Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX

April 24, 2005Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 24, 2005, 12:10 PM CDT for Martin County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2005, 12:10 PM CDT (17:10 UTC)
Expired
Apr 24, 2005, 1:00 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 241710
SVRMAF
TXC317-241800-
/O.NEW.KMAF.SV.W.0032.050424T1710Z-050424T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT SUN APR 24 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN WEST TEXAS

* UNTIL 100 PM CDT

* AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES
  SOUTHWEST OF TARZAN...OR 15 MILES NORTH OF MIDLAND...MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TARZAN...
  GRADY...
  LENORAH...
  BUFORD...
  FLOWER GROVE...
  BROWN...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3229 10220 3209 10221 3221 10170 3252 10170
      3246 10220

$$
1 follow-up statement
000 
WWUS54 KMAF 241745
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT SUN APR 24 2005

TXC317-241800-
/O.CON.KMAF.SV.W.0032.000000T0000Z-050424T1800Z/
MARTIN-
1243 PM CDT SUN APR 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 PM CDT FOR
MARTIN COUNTY...

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF BROWN...OR 17 MILES NORTH
OF STANTON...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... 
BROWN...RURAL LOCATIONS OF EASTERN MARTIN COUNTY

IN ADDITION TO LARGE HAIL... DEADLY CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... 
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER 
NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3228 10207 3222 10210 3212 10170 3251 10170
      3252 10194

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 AM CDT, 8 hours 55 minutes earlier.

Area forecast discussion, Apr 24, 3:15 AM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 AM CDT SUN APR 24 2005

.SHORT TERM...
UPPER LEVEL HIGH PRESSURE RIDGE WILL MOVE EAST AS A FAST MOVING
UPPER LEVEL SHORTWAVE APPROACHES THE AREA FROM THE WEST.
PRECIPITATION ONGOING IN THE SOUTHWEST SECTOR SO HAVE PUT THE
HIGHEST POPS IN THAT REGION FOR THIS MORNING AND TAPERED THEM DOWN
TOWARD THE NORTHEAST.

FOR THIS AFTERNOON...THE FOCUS OF THE SHOWERS AND THUNDERSTORMS WILL
SHIFT NORTHEASTWARD WITH THE PRECIPITATION ENDING FROM THE WEST.  BY
TONIGHT...THE SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE
EASTERN THIRD OF THE CWA AS THE SHORTWAVE CONTINUES TO MOVE EAST AND
HIGH PRESSURE BUILDS OVER THE REGION IN ITS WAKE.

HAVE GONE STAYED CLOSER TO THE COOLER NAM GUIDANCE FOR HIGH
TEMPERATURES TODAY OWING TO PRECIPITATION AND CLOUD COVER.  WINDS
WILL BE OUT OF THE SOUTHEAST OVER MOST OF THE CWA SETTING UP A WEAK
UPSLOPE PATTERN WHICH WILL ALSO HELP KEEP TEMPERATURES COOLER.

WINDS WILL INCREASE OVER THE GUADALUPE MOUNTAINS THIS MORNING AS
SUBSIDENCE MOVES IN BEHIND THE UPPER LEVEL SHORT WAVE.  HOWEVER...
THE WINDS ARE NOT EXPECTED TO REACH WARNING CRITERIA.  THEREFORE
WILL NOT ISSUE A HIGH WIND WARNING FOR TODAY OR TONIGHT.

.LONG TERM...
THE BLOCKY UPPER LEVEL FLOW REGIME IS FORECAST TO PERSIST WELL INTO
THE WEEK.  THE STRONG UPPER CYCLONE NOW OVER THE MIDWEST IS FORECAST
TO RETROGRADE SLOWLY NORTHWEST THIS WEEK.  THE STRONG HIGH OVER
BRITISH COLUMBIA IS FORECAST TO REMAIN MORE OR LESS IN PLACE ATOP
A CLOSED LOW OFF THE CALIFORNIA COAST THROUGH MID WEEK.  THEREAFTER
THE HIGH RETROGRADES OVER ALASKA AND THE WEST COAST LOW OPENS AND
TRANSLATES EAST ACROSS THE DESERT SOUTHWEST FRIDAY AND SATURDAY.

A SHORTWAVE TROUGH PASSING OVER THE CENTRAL HIGH PLAINS MONDAY
WILL INDUCE RESPECTABLE CYCLOGENESIS OVER OKLAHOMA.  THIS IN TURN WILL
INCREASE GRADIENT FLOW ACROSS THE CWFA.  NAM CROSS SECTIONS NORMAL TO
THE GUADALUPES DO INDICATE A MODEST MOUNTAIN WAVE...BUT THE 700 HPA
WINDS REMAIN BELOW 20 M/S.  SINCE THIS LOOKS TO BE A MARGINAL
HIGH WIND EVENT AT BEST...WILL HOLD OFF ON ISSUING A HIGH WIND WATCH
FOR THE GUADALUPES NOW AND DEFER TO LATER SHIFTS AND MODEL RUNS.

AS THIS SHORTWAVE TROUGH PASSES OVER THE SOUTHERN PLAINS MONDAY...
SURFACE ANTICYCLOGENESIS WILL BE STRONG ENOUGH TO DRIVE A COLD FRONT
SOUTH ACROSS THE CWFA TUESDAY.  TEMPERATURES BEHIND THE FRONT ARE NOT
EXPECTED TO BE THAT COLD...WITH HIGHS TUESDAY RUNNING A BIT BELOW
CLIMATOLOGY.  THERE MAY BE ENOUGH MOISTURE AND LIFT AHEAD OF THE
FRONT MONDAY NIGHT FOR ISOLATED SHOWERS OVER SOUTHEASTERN NEW MEXICO
BUT CONFIDENCE IN ANYTHING HITTING THE GROUND IS QUITE LOW.  BY
WEDNESDAY...LEE TROUGHING RENEWS AS ZONAL FLOW ALOFT STRENGTHENS...
AND WITH WESTERLY TO SOUTHWESTERLY LOW LEVEL FLOW...A RETURN TO ABOVE
NORMAL TEMPERATURES IS EXPECTED.  THIS TREND WILL CONTINUE THROUGH
SATURDAY WHEN ANOTHER COLD FRONT IS FORECAST TO PASS ACROSS THE
REGION.  RETURN FLOW OFF THE GULF OF MEXICO LOOKS TO BE SHUNTED
TO THE EAST OF THE AREA...CONSEQUENTLY BUOYANCY WILL BE QUITE LIMITED
AND SIG WX NIL IS EXPECTED THROUGH NEXT WEEKEND.

OVERALL...THE PREVIOUS SET OF GRIDS WERE IN GOOD SHAPE AND ONLY MINOR
ADJUSTMENTS WERE NEEDED...PRIMARILY WITH WIND AND DEWPOINT FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  49  77  48 /  40  20   0   0
CARLSBAD NM                74  51  78  50 /  40  10   0   0
DRYDEN TX                  74  53  83  54 /  40  20   0   0
FORT STOCKTON TX           75  53  80  52 /  40  20   0   0
GUADALUPE PASS TX          72  47  70  45 /  40   0   0   0
HOBBS NM                   74  51  77  49 /  30  10   0  10
MARFA TX                   76  44  73  44 /  40  10   0   0
MIDLAND INTL AIRPORT TX    70  51  78  49 /  40  20   0   0
ODESSA TX                  70  52  79  49 /  40  20   0   0
WINK TX                    76  52  85  51 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/70
Hazardous weather outlook, Apr 24, 11:32 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1132 AM CDT SUN APR 24 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251632-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1132 AM CDT SUN APR 24 2005 (1032 AM MDT SUN APR 24 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE INTO THE EARLY AFTERNOON
ACROSS THE NORTHERN PART OF THE PERMIAN BASIN...A FEW OF THESE STORMS MAY
BECOME SEVERE. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS THE
TRANS PECOS AND WESTERN PERMIAN BASIN BY MID TO LATE AFTERNOON...SOME OF
THESE STORMS MAY BECOME SEVERE. HAIL TO SIZE OF NICKELS AND WIND GUSTS TO
AROUND 60 MPH ARE THE PRIMARY CONCERNS.

GUSTY WEST WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY.
WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 40 MPH ARE POSSIBLE
THROUGH THE GUADALUPE PASS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS ON
MONDAY.  WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS OVER 50 MPH ARE
EXPECTED THROUGH THE GUADALUPE PASS.

.SPOTTER INFORMATION STATEMENT...

LOCAL SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:26 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.